PMRGCAuk
7,371 members12,080 posts

PMR and Giant Cell Arteritis

Hi there

I’m 54 soon to be 55 and just had a very quick diagnosis still getting my head round this and in a wee bit of shock thought it was the menopause.

My bloods were 85 now down to 55 steroids I’m on well level 40 to 60mg for the minute

Just waiting on a biopsy on the vessel in my temple next to my eye just trying to find my boundaries and what the hell im dealing with here

I’m so healthy and positive had couple of serious health things happen and managed to pull myself through them

But this 😔😒

So paranoid over the steroids as I’m paranoid of the weight thing and face shape changes

Your stories are helping me x

12 Replies
oldestnewest

I am so glad that you have found this resource already and learned how comforting and informative it is. No wonder you're in shock. Your bouncy positivity will stand you in good stead during this latest challenge. It's good to know that it is a disease that eventually goes away and in the meantime the Pred you take will ease the most painful symptoms. You won't be on these high doses for long in the great scheme of things.

I am puzzled that they are contemplating a biopsy when your inflammation is being controlled by high dose steroids. I guess they know what they are doing. Question everything!

There are a lot of people on here who are experienced in all aspects of GCA and PMR.

Stick with us and ask all your specific questions as they arise. In the meantime just breathe, all will be well.

We will be interested in how you get on.

Welcome Janet!

2 likes
Reply

The guideline is to order an immediate biopsy but not to wait to start of high dose steroids if the symptoms are suggestive of GCA.

Whether there is any point or not given the low rate of positive is another matter - but at least when you DO get a positive no-one can argue you didn't have GCA in the past. And that is something when a few months down the line you end up seeing a different doctor who decides you don't/didn't have GCA without having seen you at the time.

Reply

Thank you Jane

My headaches were so sever over a 3 week spell blinding actually had it down to menopause but luckily my dr is on the ball hw wants to know if the inflammation is going down and if there is damage there

I will question have the consultant tomorrow

Reply

Hi JanetJ,

Sorry to hear of your diagnosis. It is all very frightening and disconcerting at the beginning, but please don’t get yourself stressed about things, that will only make you feel worse.

Please have a read of the attached, hopefully it will help you understand a bit more about your illness.

There are a lot worse illnesses about, and I’m sure your positivity will get you through.

Steroids do get a bad press, but there are a lot worse drugs out there, so hang on in there.

healthunlocked.com/pmrgcauk...

Reply

Hello, this was me in March. 54 and the rug was pulled out from under me with a very rapid decent into GCA. It is very scary and shocking but it does get a lot easier. You learn to interpret what your body tells you and listen to it you must, other than It doesn't help keeping a level head with Pred coursing through the veins!

The weight is not an issue if you cut out carbs and salt. Yes your body fat does redistribute itself to odd places like the midrif and face but it reduces gradually with the dosage. The other reason for watching your diet like a hawk is to prevent diabetes. When I first went back to the Rheumy after 6 weeks on 60/40mg he was convinced I wasn't absorbing the Pred because I hadn't put on any weight. It does work.

You can't hurry this condition and it doesn't fit to a plan which is how many Rheumies make it sound which raises unrealistic expectations. Make it your mission to look after yourself to give your body the best chance of healing itself instead of attacking itself while the Pred holds the fort for a bit.

7 likes
Reply

Wise words and thank you

Reply

Hi Janet, Welcome to this forum.

The experts will be along as the day goes, but I can offer you my experience ...

you have voiced the same fears most of us faced when we were first diagnosed with PMR and/or GCA, and prescribed prednisone.

That being said, in my opinion, the risk of vision loss from GCA is far greater than most risks associated with using pred.

My rheumy, who weighes 110 lbs, told me I would gain weight...but by paying attention to white carbs, and serious use of colored carbs, eg, carrots, celery, and fruit, I gained very little. Its been 4 years now and my Pred is at 4 mg, and I still have no weight gain.

I have not experienced any of the terrible side effects that leap from the printed warning leaflets from the pharmacy. Recent research seems to support that much of what we fear, does not come to pass.

The archives here are full of wisdom, support, and information. It is good to search the “topics section” as your questions rise.

Kind regards, Jerri

6 likes
Reply

Thanks for the reeasurance Jerri

I feel like I’m in a better place tonight than last night :)

1 like
Reply

I just put this up. But you might not have seen. This might help with the stress sites.google.com/a/apps.hop...

1 like
Reply

I am 53, and 2 months ago I was diagnosed with PMR, which then became ? GCA, then ? vasculitis, rheumatological disease nyd. I had the biopsy after 42 days on prednisone, of course, it was negative. I am still waiting for a diagnosis. I had just finished fighting one autoimmune condition then this!

I have not gained weight on prednisone yet. My face is a bit puffy but nothing drastic, less wrinkles my daughter tells me! I try to eat potassium rich foods, low salt but I have low blood pressure so need some, gluten free, no added sugars, etc, walk or exercise after meals, meditation.

It is life altering for sure, but I have recognized that this is a lesson for me to slow down and take care of all the mind, body and soul. I am blessed to have this time off to heal and learn to cope with a new reality. The grief has passed, for now, and I take a day at a time now.

2 likes
Reply

"This" won't be any worse than the other things you got through. It just feels that way at the moment because it is new.

Weight gain, or any of the other side effects are not guaranteed. Many people have few side effects and many can be managed or avoided when you know how. One that is pretty likely with high dose pred is insomnia but that too will pass as will the other things as the dose comes down - you won't be where you are now forever.

1 like
Reply

Thanks for this and the reassurance:)

Reply

You may also like...